Wyoming, 2022

Damaging Wind in Wyoming, September 13, 2022

September 13, 2022 · NWS RIW · 1 event in 1 county or zone

A rain shower caused a localized microburst that brought severe wind gusts to the Casper-Natrona County Airport. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A rain shower caused a localized microburst that brought severe wind gusts to the Casper-Natrona County Airport. No damage was reported. This wind magnitude is common for this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 13, 7:01 PM MST, 4 minutes earlier.

Area forecast discussion, Sep 13, 7:01 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
801 PM MDT Tue Sep 13 2022

.UPDATE...
Issued at 800 PM MDT Tue Sep 13 2022

Despite scattered showers causing localized gusty winds, relative
humidities are increasing as surface temperatures cool and a more
moist air mass moves into the region from the southwest. Critical
fire weather conditions are no longer expected; therefore, Red
Flag Warning have been allowed to expire.

&&

.SHORT TERM...This afternoon through Wednesday night
Issued at 1120 AM MDT Tue Sep 13 2022

A change in the weather pattern will occur today. The ridge will
continue its eastward shift through the day, with the remnants of
Hurricane Kay starting to move over western and southwestern
portions later this afternoon. Clouds associated with this trough
have already increased over southern and western portions this
morning and will continue to spread across the rest of the CWA this
afternoon. Showers and isolated thunderstorms will move over far
southwestern portions early this afternoon, spreading to the north
and east across other areas west of the Divide through the
afternoon. Precipitable water (PWAT) values are forecasted to
increase to near 0.8", as the trough associated with Kay moves
over western and southern portions later this afternoon. This will
be above the 90th percentile for this time of year. Locally heavy
rain will be the main threat with any banded showers or strong
thunderstorms, as a result. Strong gusty winds could also occur,
as dewpoint spreads will remain large before the atmospheric
column has a chance to saturate.

Areas east of the Divide will remain dry through much of the day.
High temperatures this afternoon will continue to be slightly above
normal, reaching the middle to upper 80s. Humidity values will be
critical, less than 15 percent. South to southwest winds, with gusts
of 25 to 30 mph, will develop over the Wind Corridor and Johnson
County early this afternoon. Thus, a Red Flag Warning will be in
effect for these areas through 8 PM this evening. Portions of the
Bighorn Basin could have southeast wind gusts up to 25 mph, but
these look to be more isolated at this time. Smoke is expected to
thin out later this afternoon, as the wind flow turns more
southerly. This will push the smoke more toward the north-
northeast and cut off the source of smoke from the wildfires in ID
and MT. Isolated to scattered showers and thunderstorms are
possible over southern Fremont County late this afternoon into the
evening, as this activity moves northward from Sweetwater County.
Showers and thunderstorms will also be possible over portions of
the Wind River Basin toward Dubois during this same time frame.
Hopefully some of this activity will reach the Washakie Park Fire
near the east slope of the Wind river Mountains.

Showers will continue over southwestern portions this evening,
with scattered showers possible over the Bighorn and Wind River
Basins. Showers will be mainly confined to far western portions
after midnight, becoming likely by sunrise Wednesday morning.
Another shortwave trough will be moving over western WY by this
time, with showers spreading over the Absaroka and Wind River
Mountains by mid morning. Scattered showers and thunderstorms will
be more widespread across the rest of the forecast area by
Wednesday afternoon, as through trough continues its eastward
progression. Temperatures will be more seasonal across the CWA, as
a result of the increased cloud cover. Showers will gradually
diminish Wednesday evening, with scattered showers continuing
over southern portions Wednesday night.

.LONG TERM...Thursday through Tuesday
Issued at 211 PM MDT Tue Sep 13 2022

The theme for this discussion is rain. Moisture from Wednesday,
combined with a shortwave, will help keep showers/storms going into
Thursday morning, especially west of the Divide. Precip chances
increase through Thursday, with the best chances west of the Divide,
specifically in the northwest. Scattered convection is expected
for central and southern areas. Precipitable water (PWAT) values, as
mentioned above, will continue to be above the 90th percentile
Thursday, so heavy rain continues to be the main concern. Showers
from Thursday will continue overnight.

North and northwest WY will have the best chances of seeing numerous
showers and thunderstorms Friday, with elsewhere seeing scattered
activity. Localized moderate to heavy rainfall will again be the
concern, as PWAT values remain around 0.80". Southern WY should
dry out come sunset, but showers and storms will linger over
northern and western portions of the area into Saturday. The focus
for showers/storms will again be the northwest for Saturday, as a
system from the Pacific Northwest begins to dig southward over the
West Coast, increasing the flow aloft from the southwest and bringing
in more moisture with it. Precip chances for northwest WY will
continue for Sunday and Monday, with Tuesday chances expanding to
most of the CWA.

Temperatures Thursday will feel cool, with around 70s east of the
Divide, and middle 60s west. There will be a slight warmup through
Sunday, where temperatures will be in the 70s. Highs will then cool
for Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 543 PM MDT Tue Sep 13 2022

VFR conditions will prevail through the period. West of the
Divide, scattered showers and storms will be moving northeastward
and may impact western terminals at times. As showers and storms
move eastward, terminals east of the Divide will see these VCSH
chances increase between 02Z and 05Z. Activity will then decrease
slightly during the early AM hours Wednesday. Another round of
more numerous showers and storms are forecast Wednesday late
morning through evening. Gusty outflow winds from nearby showers
and locally reduced visibilities with brief heavy rain will be the
main concerns over the next 24 hours, and may create brief MVFR
conditions.

&&

.FIRE WEATHER...
Issued AT 1120 AM MDT Tue Sep 13 2022

Critical fire weather conditions will occur across zones 280, 281
and 289 this afternoon. Conditions will be elevated elsewhere east
of the Divide, as wind gusts up to 25 mph will be more isolated.
Showers and thunderstorms will occur across areas west of the
divide this afternoon, spreading into portions of zones 283/289
late this afternoon/evening. Showers will continue over far
western portions tonight, before spreading eastward toward the
central basins after sunrise Wednesday morning. Showers and
isolated thunderstorms will be widespread across the forecast area
Wednesday afternoon. Locally heavy rain will be possible through
Thursday, with the best chances occurring over western portions.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...VandenBoogart
SHORT TERM...LaVoie
LONG TERM...Wittmann
AVIATION...VandenBoogart/Wittmann
FIRE WEATHER...LaVoie
Hazardous weather outlook, Sep 13, 2:42 AM MST, 16 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
342 AM MDT Tue Sep 13 2022

WYZ001>020-022>030-141100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
342 AM MDT Tue Sep 13 2022

...Red Flag Warning in effect for portions of central Wyoming this
afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Scattered afternoon and nighttime thunderstorms in western
Wyoming.

Critical fire weather this afternoon in Johnson, Natrona and
southeastern Fremont Counties this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Friday...A chance of afternoon and evening
thunderstorms each day. Some storms with locally heavy rain.

Saturday and Sunday...A chance of afternoon and evening thunderstorms
in the west and northwest. Isolated activity east of the divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
September 13, 7:05 PM MST to 7:06 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

No lightning was detected in the area, so this was technically not a thunderstorm at the time of the severe wind observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058098.